Georgia, 2004Hail and Damaging Winds in Georgia, February 26, 2004
February 26, 2004 · NWS CHS · 3 events in 2 counties and zones
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 26, 3:00 AM EST, 55 minutes earlier.
Area forecast discussion, Feb 26, 3:00 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 AM EST THU FEB 26 2004
.PUBLIC...PRECIP CONTINUES ACROSS THE AREA. EMBEDDED ELEVATED
THUNDER THAT WAS OVER THE GA PORTION OF THE CWA EARLIER IS NOW
MAINLY CONFINED TO THE FAR SRN GA SECTION NEAR DARIEN IN MCINTOSH
COUNTY. WILL PROBABLY HAVE TO EXPAND THUNDER THREAT INTO THE MORNING
HOURS FOR THE GA PORTION AS ELEVATED INSTABILITY PARAMETERS REMAIN
SOMEWHAT FAVORABLE INTO THE AFTN HOURS. DRY AIR TRYING TO FUNNEL ITS
WAY INTO THE AREA FROM THE EASTERN GULF. EXPECT THIS TO FRTHR
DEVELOP THE LOW PRES SYSTEM AS IT DEEPENS OFF OF THE N FL AND S GA
COASTS. EXPECT GRADIENT TO TIGHTEN ON THE WRN FLANK OF THE SYSTEM
THIS MORNING AND AFTN. AS A RESULT HAVE DECIDED TO RAISE A WIND
ADVISORY FOR THE SC COASTAL COUNTIES FOR TODAY.
PINEVILLE OB SHOWS WINDS HAVE DROPPED TO 15 TO 20 MPH BUT EXPECT
THEM TO INCREASE THIS MORNING SO WILL KEEP THE LAKE WIND ADVISORY UP.
ETA GENERALLY HAS THE PRECIP ENDING BY THIS AFTN AS POPS GO DOWN TO
SLIGHT CHANCE CATEGORY OVER MUCH OF THE AREA. WITH WRAP AROUND
PRECIP OVER INLAND AREAS...THE ETA GIVES 30 OR SO POPS. SUSPECT THE
GFS HAS A BETTER HANDLE ON THINGS AND PLAN TO MOVE CLOSELY FOLLOW
ITS SOLN...WITH CATEGORICAL POPS FOR TODAY THEN GOOD CHANCE TONIGHT.
PRECIP TYPE FOR LATE TONIGHT INTO EARLY FRI IS STILL IN QUES.
LOOKING AT FCST SOUNDINGS...THERE IS A VERY SLIGHT CHANCE OF SOME
SLEET MIXING IN WITH THE RAIN OVER A FEW EXTREME INLAND SPOTS IN
BERKELEY AND DORCHESTER COUNTIES AROUND 12Z FRI BUT EXPECT THE
MAJORITY OF THE PRECIP TO MELT ON ITS WAY DOWN.
UPR LOW TO PASS JUST N OF THE CWA TONIGHT WITH THE GFS ON A SLIGHTLY
MORE SRLY TRACK. BY FRI THE UPR LOW LOOKS TO SAG SE AND THE ENTIRE
UPR TROF IS TO MOVE OFF THE COAST ON FRI NIGHT. THIS SHOULD BRING
ABOUT AN END TO THE LOW CLOUDS.
RELIEF IS IN SIGHT FROM THE COOL DAMP CONDITIONS OF LATE...AND JUST
IN TIME FOR THE WEEKEND. CLEARING CONDITIONS EXPECTED FRI NIGHT WITH
RELATIVELY WARMER TEMPS IN THE 50S FOR SAT. EVEN WARMER TEMPS ON SUN
WITH HIGHS IN THE 60S.
MED RANGE MODELS ARE NOW HINTING AT A SLOWER SOLN TO THE FRONTL
BNDRY FOR THE MIDDLE PART OF THE WEEK WITH INDICATIONS OF THE FRONT
STALLING OVER THE SE AND ANOTHER COASTAL SYSTEM DEVELOPING. WILL NOT
MAKE ANY BIG CHANGES TO THE EXTENDED PERIODS AT THIS TIME AS THIS IS
THE FIRST WE HAVE SEEN OF THIS NEW SCENARIO.
&&
.MARINE...DANGEROUS CONDITIONS PERSIST OVR THE WTRS THIS MRNG.
PINCHED GRADIENT HAS RESULTED IN GALES WITH THE HIGHEST WINDS BEING
REPORTED OVER THE OUTER GA WTRS AND THE SC WTRS N OF BEAUFORT.
CHARLESTON HARBOR PILOT BOAT RECENTLY REPORTED NE WINDS 35 KT WITH
FREQUENT HIGHER GUSTS AND VRY DANGEROUS SEAS 15 E OF THE HARBOR
ENTRANCE. WL KEEP GALES GOING FOR ALL AREAS INCLUDING THE HARBOR FOR
TDA. BOTH THE ETA AND GFS CONTINUE TO UNDERPLAY THE PINCHED GRADIENT
ALONG THE COAST. XPCT THE GRADIENT TO TIGHTEN EVEN MORE OVR THE NXT
SEVERAL HRS AS LOW PRES OFF THE NE FL COAST MOVES SLOWLY NE INTO THE
OFFSHORE WTRS. THE 06Z RUC PAINTS AN AREA OF 40 KT WNDS N OF EDISTO
BEACH THROUGH MID MRNG THEN SLOWLY BACKS THINGS DOWN A BIT. A
DRIFTING BUOY NEAR TYBG1 CONTINUES TO REPORT SOLID WINDS IN THE
40-45 KT RANGE BUT XPCT WNDS TO SLOWLY DIMINISH SOMEWHAT OVR THE
OUTER GA WTRS LTR THIS MRNG AS LOW PRES TRACKS CLOSE TO THIS AREA.
WL NOT ISSUE A STORM WRNG ATTM AS WINDS SHOULD REMAIN BELOW 48 KT.
SEAS ARE RUNNING ABOUT 1-2 FT HIGHER THAN WW3 GUIDANCE OVR THE
NEARSHORE WATERS AND AS MUCH AS 4 FT OVR THE OUTER GA WTRS. 18 FT
SEAS WERE RECENTLY REPORTED AT TYBG1 SO WL MAKE THE NECESSARY
ADJUSTMENTS IN THE GRIDS. DESPITE THE SLIGHTLY UNFAVORABLE WAVE
TRAJS ALONG THE SC COAST WL NEED TO EXPAND THE HIGH SURF ADV N TO
INCLUDE THIS AREA AS 10 FT SEAS ARE LIKELY NOT TOO FAR FM SHORE.
MUCH QUIETER WX IS STILL ON TAP FOR SAT-MON.
THANKS ILM/JAX AND OPC FOR THE COORDINATION THIS MRNG.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...GALE WARNING AMZ354-374.
HIGH SURF ADVISORY AMZ354-GAZ117-119-139-141.
SC...GALE WARNING AMZ330-350-352.
HIGH SURF ADVISORY AMZ350-352-SCZ048>051.
WIND ADVISORY FOR LAKE MOULTRIE SCZ045.
WIND ADVISORY UNTIL 12 PM SCZ048>051.
&&
18/77Hazardous weather outlook, Feb 25, 5:05 AM EST, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
505 AM EST WED FEB 25 2004
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-241230-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
505 AM EST WED FEB 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING IS IN EFFECT FOR THE EDISTO
RIVER NEAR GIVHANS FERRY...AND THE OGEECHEE RIVER NEAR EDEN. PLEASE
REFER TO THE LATEST FLOOD WARNINGS AND FLOOD STATEMENTS FOR
ADDITIONAL INFORMATION.
.MARINE/HIGH SURF...A GALE WARNING IS IN EFFECT FOR THE COASTAL
WATERS FROM SOUTH SANTEE SOUTH CAROLINA TO THE ALTAMAHA SOUND
GEORGIA. STRONG WINDS MAY CREATE OTHER RELATED HAZARDS AT THE
BEACHES...SUCH AS HIGH SURF AND BEACH EROSION. REFER TO THE LATEST
MARINE WEATHER STATEMENT AND COASTAL MARINE FORECAST FOR ADDITIONAL
INFORMATION.
.LAKE WINDS...A WIND ADVISORY HAS BEEN ISSUED FOR LAKE MOULTRIE.
WINDS ARE EXPECTED TO INCREASE TO 20 TO 25 KNOTS TODAY. SEE THE
LATEST RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...FLOODING WILL CONTINUE ON THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS...AND TO THE LATEST RIVER FORECAST ISSUED BY THE RIVER
FORECAST CENTER IN ATLANTA FOR MORE INFORMATION.
.MARINE/HIGH SURF...A GALE WARNING IS EXPECTED TO REMAIN IN EFFECT
FOR THE COASTAL WATERS FROM SOUTH SANTEE SOUTH CAROLINA TO THE
ALTAMAHA SOUND GEORGIA THROUGH THURSDAY. REFER TO THE LATEST MARINE
WEATHER STATEMENT AND COASTAL MARINE FORECAST FOR ADDITIONAL
INFORMATION.
.LAKE WINDS...THE WIND ADVISORY FOR LAKE MOULTRIE WILL LIKELY
CONTINUE THROUGH THURSDAY WITH WINDS TO 25 KNOTS EXPECTED. SEE THE
LATEST RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
Thunderstorm Wind, Bulloch
- When
- February 26, 3:55 AM EST
- Where
- Bulloch County, Denmark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.283, -81.717
Thunderstorm winds knocked down trees and power lines and blew over a traffic light.
Thunderstorm Wind, Bulloch
- When
- February 26, 4:15 AM EST
- Where
- Bulloch County, Statesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.450, -81.783
Trees and power lines were down.
Hail, Screven
- When
- February 26, 4:45 AM EST
- Where
- Screven County, Newington
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.583, -81.500
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in South Carolina, February 26, 20041 death · 3 events
- Heavy Snow in North Carolina, February 26 to 27, 2004$3.1 million · 16 events
- Heavy Snow in South Carolina, February 26 to 27, 2004$1.9 million · 8 events
- Winter Storm in Georgia, February 26, 200453 events
- Winter Storm in North Carolina, February 26 to 27, 200426 events
- Heavy Snow in Tennessee, February 26, 200422 events
- Heavy Snow in Wyoming, February 26 to 29, 200421 events
- Dense Fog in Wisconsin, February 26, 200416 events
- Heavy Snow in North Carolina, February 26, 20049 events
- Heavy Snow in North Carolina, February 26 to 27, 20047 events
- Winter Weather in North Carolina, February 26, 20047 events
- Winter Weather in South Carolina, February 26, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384421, 5384422, 5384420.